ADHD Parents Together
7,482 members2,249 posts

Adderall XR - Excessive talking, crying, sleep issues

My 5 y/o son was diagnosed with ADHD (primarily hyperactivity) last week. We started on Adderall XR 5mg on Saturday; didn't see much difference. Upped it to 10mg on Sunday and sent him to school on Monday on 10mg. Teacher didn't see difference. Upped it to 15mg on Tuesday and he could NOT sit still. Talked all day about various subjects. Cried easily about 8-10 hours after the morning dose. Couldn't get to sleep until late and was up and down all night. Despite this, doctor said to stay at 15mg for the next two days and see if things improve.

Has anyone actually seen improvement after a few days? I worry that the behaviors that he's exhibiting today will stay the same if we stay on the same med/dose. Or maybe it takes time for his body to adjust?

Thanks!

8 Replies
oldestnewest

While our 5.5 yr old son is on Focalin 2.5mg not Adderall, Id say that sounds like a very rapid pace for increasing dose. Medically speaking the drugs don't build up in their system so I'm not sure technically it's the body adjusting to the drug, but I do think mentally it takes them several days to acclimate to the effects they are experiencing and have the behavior switch to match the reduced impulsivity they may physically be experiencing. We started with a very low dose and I was frustrated at first because I noticed no difference in my sons behavior (plus we were on vacation which was being ruined as usual by him acting out) but our doctor told us to give it a week. We did see mild improvements over the 5 days. We ended up doubling the dose and again not noticing much difference until 5 or so days later. So I would say doctors advice is always best but I would lean towards maybe staying at the 10 dose for several days to a week so you can have a more long term view of whether it's working or not. Might not be night and day difference right away. I definitely notice my son getting very emotional when the drug wears off-- doctors call this "crashing" and it's not unusual. If it's happening to him 8-10 hrs after the extended release dose that's probably what it is. Maybe if the dose is lower he won't crash so hard, but no guarantees. It also may be exacerbated by him being hungry as these stimulants are appetite depressants and they may not feel hungry but actually blood sugar is low and that makes them crash harder. Finally, trouble sleeping is a common side effect (but again a lower dose should make this a less pronounced effect) and we use Melatonin at night (2.5mg) which helps a ton. Good luck and hang in there!

1 like
Reply

My son started Adderall xr at age 5 and it did take some time to adjust. Has his appetite changed? Our "dialed in" seemed to be doing a dose of 20 mg xr in the morning, then a 2nd, 10 mg dose of regular (non xr) after lunch. I also gave him melatonin on the really tough nights that he couldn't sleep. he rarely had sleep issues after the first month or so. Hang in there!

Reply

Keep in mind that I'm no doctor, but I've heard that the excessive crying and talking are temporary. That it will improve if you give it a week or two. After that, you will see a leveling off. If my memory serves me correctly, the excessive crying and talking are supposed to be because the child suddenly finds him/herself more capable of articulating and focusing, so their mind jumps into overdrive. Pretty sure I heard this either from my pediatrician or the Taking Charge of ADHD or both. I wouldn't go on my word alone, though. You might call the doctor and discuss it, and research side effects of Adderall to see if they are, in fact, temporary as I've heard.

Reply

Adderall XR Gives me flashbacks keep in mind I am no doctor are used to be a formal therapeutical foster parent For quite a number of years and any child that walk through my door taken Adderall XR always come with a long list Of problems issues hallucinating cannot sleep looking like a zombie Troy and chairs and School breaking glass in school I can go on , and I am always manage to work with the doctors to wean them off and all that type of behavior goes right through the window and at that time but age group was usually 12 and up and they usually have them on 20 mg and up it does take a while to kick in Also it does course dry mouth So your son will have to be drinking a lot of water for it to take good effect now personally this medication do not work overnight so open that medication so quickly and rapidly I do not think is a good idea because if it ends up that it is too strong for him you will end up seeing a lot more outburst because he would not be able to understand how he’s feeling and all he can do is lash out or You can end up with a child who is very high on drugs walking around like a zombie so please do your research

Reply

That happened to me when I was in either second or third grade (the drugged zombie part).

Reply

Adderall XR Gives me flashbacks keep in mind I am no doctor are used to be a formal therapeutical foster parent For quite a number of years and any child that walk through my door taken Adderall XR always come with a long list Of problems issues hallucinating cannot sleep looking like a zombie Troy and chairs and School breaking glass in school I can go on , and I am always manage to work with the doctors to wean them off and all that type of behavior goes right through the window and at that time but age group was usually 12 and up and they usually have them on 20 mg and up it does take a while to kick in Also it does course dry mouth So your son will have to be drinking a lot of water for it to take good effect now personally this medication do not work overnight so open that medication so quickly and rapidly I do not think is a good idea because if it ends up that it is too strong for him you will end up seeing a lot more outburst because he would not be able to understand how he’s feeling and all he can do is lash out or You can end up with a child who is very high on drugs walking around like a zombie so please do your research

1 like
Reply

Thank you, everyone, for the feedback! The talking is less excessive today. We'll try melatonin tonight for sleep and see if the crying begins to improve. I appreciate the insight!

Reply

My daughter also tried Adderall and it also made her very emotional cry alot and she began to have severe anxiety I stopped the medication and all these side effects went away and she is 11 right now we're still trying to find the right medication for her

Reply

You may also like...